Skip to main content
Sign In

University of Colorado Denver College of Liberal Arts and Sciences

Mathematical & Statistical Sciences Logo
 

Faculty & Staff Directory

Stephen Billups, Ph.D.


Associate Professor and Graduate Chair

Email: stephen.billups@ucdenver.edu
Website: http://math.ucdenver.edu/~billups/
Office Location: CU 645
Phone: (303) 315 1735

Areas of Expertise: Mathematical Programming, Operations Research, Computational Biology

Education & Degrees

Ph.D.,  Computer Science, University of Wisconsin-Madison, 1995

M.A., Mathematics, University of Wisconsin-Madison, 1993

M.S., Computer Science and Applications, Virginia Polytechnic Institute and State University, 1985

M.S., Mathematics and Computer Science, 1983

Bio

Dr. Stephen (Steve) Billups is an Associate Professor in the Department of Mathematical and Statistical Sciences at the University of Colorado Denver (UCD), with research interests in Optimization, Operations Research, and Computational Biology.  He earned a Ph.D. in Computer Science and an M.S. degree in Mathematics from the University of Wisconsin-Madison; an M.S. in Computer Science and Applications from Virginia Tech, and a B.S. in Mathematics and Computer Science from George Mason University.  Prior to completing his Ph.D., Steve worked at Sandia National Laboratories as a Computer Scientist.  While at UCD, Dr. Billups has served as director of the Center for Computational Biology, director of the Applied Mathematics Graduate program, and director of the Mathematics Clinic program - a distinctive program at UCD, which engages graduate and advanced undergraduate students in challenging applied research projects supported by industry sponsors. 

Selected Publications

S. C. Billups,  M. C. Neville, M. Rudoph, P. Schedin, and W. Porter, Identifying Significant Temporal Variation in Time Course Microarray Data Without Replicates.   BMC Bioinformatics, 2009, 10:96   doi:10.1186/1471-2105-10-96.

K. Ahuja, L. T. Watson,  and S. C. Billups, Probability-one homotopy maps for mixed complementarity problems, Computational Optimization and Applications,41(2008): 363-375,  DOI 10.1007/s 10589-007-9107-z.

S. C. Billups and J. M. Kennedy, Minimum-support solutions for radiotherapy planning,  Annals of Operations Research, 119(2003): 229-245.

S. C. Billups and L. T. Watson, A probability-one homotopy algorithm for nonsmooth equations and mixed complementarity problems, SIAM Journal on Optimization, 12:3(2002): 606-626.

S. C. Billups, A homotopy based algorithm for mixed complementarity problems, SIAM Journal on Optimization, 12:3(2002):583-605.

S. C. Billups, Improving the robustness of descent-based methods for semismooth equations using proximal perturbations, Mathematical Programming, 87(2000):153-175.

S. C. Billups, and M. C. Ferris, QPCOMP: A quadratic programming based solver for mixed complementarity problems, Mathematical Programming, 76(1997):533-562.

S. C. Billups and M. C. Ferris, Solutions to affine generalized equations using proximal mappings, Mathematics of Operations Research., 24(1999):219-236.

L. T. Watson, S. C. Billups, and A. P. Morgan, Algorithm 652: HOMPACK: A suite of  codes for globally convergent homotopy algorithms,  ACM Transactions on Mathematical Software, 13(1987):281-310.

Courses Taught

MATH 1130   Precalculus Mathematics

MATH 2421   Calculus III

MATH 3191   Linear Algebra

MATH 3200   Differential Equations

MATH 3301  Operations Research

MATH 4794  Optimization Modeling

MATH 4779/5779  Mathematics Clinic

MATH 5490  Network Flows

MATH 5593  Linear Programming

MATH 6410   Computational Bioloy

MATH 6595  Nonlinear Programming

MATH 7593  Advanced Linear Programming

MATH 7594  Integer Programming

MATH 7595  Advanced Nonlinear Programming